Tips

From Other Journals

Factors Affecting the Delay in Return of Therapeutic INR Level



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2002 Feb 15;65(4):722-725.

Warfarin is commonly used for long-term anticoagulation to prevent thromboembolism. Although warfarin therapy is commonly halted before surgery or if the International Normalized Ratio (INR) becomes prolonged, little is known about individual factors that might delay the rate of INR decay in these circumstances. This information would help guide decisions about the use of phytonadione (vitamin K1) for treatment of excessively high INR levels and to prevent overcorrection and warfarin resistance. Patients who are at risk for delayed decay of excessively high levels of anticoagulation could be given more aggressive anti-warfarin effect treatment when needed. In earlier studies, Hylek and associates determined that the rate of INR decay varies widely among patients and that advanced age increased the INR half-life, while a higher maintenance dosage of warfarin was associated with a decreased INR half-life and a more rapid return to therapeutic range. In the current study, Hylek and associates looked at the effects of age and warfarin dosage on INR half-life and examined factors causing a prolonged delay in the return of the INR to the therapeutic range when the INR was excessively elevated.

The study included 633 patients who had achieved a steady-state warfarin dosage, whose INR rose to 6.0 or greater, and whose warfarin therapy was then halted, with another INR measurement obtained on the second calendar day of no-warfarin treatment.

After two days without warfarin therapy, 63 percent of the patients with an INR of 6.0 or higher had an INR lower than 4.0. The patients whose INR was higher than 4.0 after two days of therapy were more often older (with increasing risk among patients 80 years or older) and taking a lower maintenance dosage of warfarin. Additional risk factors for prolonged INR elevation were also found (see accompanying table). Younger patients and patients taking higher weekly dosages of warfarin had the fastest INR half-life decay.

Additional Risk Factors for Prolonged Elevation of INR

Advanced age

Lower maintenance dosage of warfarin

Decompensated congestive heart failure

Active cancer

Recent use of a medication known to potentiate warfarin's effects


INR = International Normalized Ratio.

Additional Risk Factors for Prolonged Elevation of INR

View Table

Additional Risk Factors for Prolonged Elevation of INR

Advanced age

Lower maintenance dosage of warfarin

Decompensated congestive heart failure

Active cancer

Recent use of a medication known to potentiate warfarin's effects


INR = International Normalized Ratio.

The authors conclude that an understanding of the factors related to prolongation of INR half-life will promote more accurate use of phytonadione when needed and prevent overcorrection and resistance when the INR is excessively high in patients who have been taking a stable maintenance warfarin dosage. Because of the rapid half-life decay in many patients with elevated INR, phytonadione can be safely withheld in younger patients and those requiring maintenance dosages exceeding 50 mg per week. Because there is an increased risk of hemorrhage in elderly persons, especially those who are sensitive to warfarin and who require lower weekly maintenance dosages (less than 15 mg), and because this population is more likely to have decompensated congestive heart failure or active cancer, early treatment of excessive anticoagulation using phytonadione is likely to be beneficial.

In an editorial in the same issue, Bussey confirms the validity of guidelines for vitamin K1 use to reverse INRs of 10 or higher in patients receiving long-term anticoagulation and in those with congestive heart failure or active cancer. Bussey points out that the Hylek study is helpful in estimating the rate of decrease in INR when warfarin therapy is stopped. The use of oral vitamin K1 at dosages of 2.5 to 5.0 mg minimizes the risk of over-correction. Intravenous dosages of 0.5 mg are usually effective, and a slow infusion rate of less than 1 mg per minute will greatly reduce anaphylaxis risk.

Hylek EM, et al. Clinical predictors of prolonged delay in return of the International Normalized Ratio to within the therapeutic range after excessive anticoagulation with warfarin. Ann Intern Med September 18, 2001;135:393–400, and Bussey HI. Managing excessive warfarin anticoagulation [Editorial]. Ann Intern Med. September 18, 2001;135:460–2.



Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article